Alert archive / Indiana / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 98, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jul 4, 2001, 1:40 PM CDT for LaPorte County, Starke County, Indiana. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 4, 2001, 1:40 PM CDT (18:40 UTC)
- Expired
- Jul 4, 2001, 2:30 PM CDT
- In force
- 50 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties LaPorte County, IN, Starke County, IN
The radar
The Northern Indiana radar (KIWX), 89 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 2:07 PM CDT | Hail 0.88 | Toto, IN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 6.7 hours before the alert went out and 313 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1787 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 833 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
351 WUUS53 KIWX 041843 SVRFWA INC091-149-041930- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 140 PM EST WED JUL 4 2001 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN LA PORTE COUNTY IN INDIANA STARKE COUNTY IN INDIANA * UNTIL 230 PM EST(230 PM CDT) * AT 140 PM EST(140 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTH OF WANATAH...MOVING SOUTHEAST AT 25 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... HANNA THOMASTON KNOX HAMLET SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL. WINDS IN EXCESS OF 60 MPH AND HAIL TO ONE INCH IN DIAMETER ARE LIKELY WITH THIS SEVERE STORM SEEK SHELTER IMMEDIATELY REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4146 8694 4118 8694 4120 8650 4143 8651
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:00 AM CDT, 11 hours 40 minutes earlier.
Area forecast discussion, Jul 4, 2:00 AM CDT, 11 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 200 AM EST WED JUL 4 2001 SFC ANALYSIS SHOWS COLD FRONT EXTENDING DOWN WI AND BACK INTO IA WITH STATIONARY FRONT STRETCHING ACROSS THE OHIO RIVER VALLEY. COMPLEX OF STORMS THAT FORMED OVER IA LAST EVENING PUSHING SOUTH THRU MO ATTM. KIWX RADAR SHOWING A FEW STORMS MOVING/DEVELOPING OVER WESTERN CWA. COLD FRONT TO MOVE ACROSS CWA TODAY AND PRECIP CHANCES WILL BE TIMED WITH ITS ARRIVAL. FRONT TO ARRIVE IN NW CWA BY 18Z. WILL LIMIT CHANCE POPS TO BEFORE NOON HERE. GOOD INSTABILITY AND INCREASING SFC CONVERGENCE SETS UP OVER SOUTHERN CWA WITH CAPES ABOVE 2500J/KG AND LI AROUND -5. LATEST SWODY1 ALSO HAS AREA IN SLIGHT RISK SO WILL MENTION STRONG STORMS POSSIBLE AS WELL. FRONT TO BECOME MORE E/W ORIENTED LATE THIS AFTERNOON/EARLY EVENING ACROSS SOUTHERN CWA. WILL KEEP A MENTION FOR EARLY THIS EVENING IN SE CWA WITH OTHERWISE CLEARING SKIES ACROSS THE AREA. DRY FCST REMAINDER OF THE PERIOD AS HIGH PRESSURE BUILDS INTO THE REGION. GUIDANCE GENERALLY ON TRACK WITH BLEND USED. .IWX...NONE. JAL
In the hours before
Special weather statement, Jul 4, 12:35 PM CDT, 1 hour 5 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-042300- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 1235 PM EST WED JUL 4 2001 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON... THERE IS A SLIGHT RISK FOR SEVERE STORMS SOUTHEAST OF A LINE FROM COLDWATER MICHIGAN TO GOSHEN INDIANA TO KNOX INDIANA. A COLD FRONT MOVING THROUGH THE AREA THIS AFTERNOON WILL TRIGGER SOME SCATTERED THUNDERSTORMS. THE AIRMASS AHEAD OF THIS FRONT IS MODERATELY UNSTABLE THIS AFTERNOON WHICH MAY ALLOW A FEW STORMS TO REACH SEVERE LIMITS. LARGE HAIL AND DAMAGING THUNDERSTORM WINDS WILL BE THE PRIMARY THREAT. SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO AND LOCAL RADIO OR TELEVISION FOR FURTHER UPDATES.
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 5:03 AM CDT | Severe Thunderstorm Warning | IWX | Marshall, Starke | 37 min |
| Jul 4, 6:59 AM CDT | Severe Thunderstorm Warning | IWX | Elkhart, Saint Joseph | 51 min |
| Jul 4, 2:04 PM CDT | Tornado Warning | IWX | LaPorte, Starke | 46 min |
| Jul 4, 2:50 PM CDT | Severe Thunderstorm Warning | IWX | Pulaski, Starke | 50 min |
| Jul 4, 3:01 PM CDT | Tornado Warning | IWX | Pulaski | 39 min |
| Jul 4, 3:14 PM CDT | Tornado Warning | IWX | Cass, Fulton | 46 min |
| Jul 4, 3:46 PM CDT | Severe Thunderstorm Warning | IWX | Cass | 54 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.